Male Statin Use Associated with Less Exercise

Pharmaceutical Information

Author: David Stauth - Contact: leedav@oregonstate.edu
Published: 2014/06/11 - Updated: 2015/02/20
Contents: Summary - Introduction - Main - Related

Synopsis: Study finds use of statins in senior males is associated with less physical activity.

Introduction

The findings, published today in JAMA Internal Medicine, raise concerns about a decline in much-needed physical activity among men who take some of the most widely prescribed medications in the world. Almost one-third of older Americans take statins, usually to reduce their cholesterol levels.

Main Digest

The research did not identify why men who took statins exercised less - it just confirmed that they did. Possible causes include the muscle pain that can be a side effect of statin use, and also disruption of the mitochondrial function in cells, which could contribute to fatigue and muscle weakness.

"Physical activity in older adults helps to maintain a proper weight, prevent cardiovascular disease and helps to maintain physical strength and function," said David Lee, an assistant professor in the Oregon State University/Oregon Health & Science University College of Pharmacy, and lead author of the study.

"We're trying to find ways to get older adults to exercise more, not less," Lee said. "It's a fairly serious concern if use of statins is doing something that makes people less likely to exercise."

Muscle pain is found in 5-30 percent of people who take statins, Lee said, and some people also report feeling less energetic, weak or tired.

Continued below image.
Senior male doing gardening
Senior male doing gardening
Continued...

In an analysis of 3,071 community-living men, age 65 or older, from six geographic regions in the United States, researchers found that men who took statins averaged about 40 minutes less of moderate physical activity over a one-week period, compared to those who weren't taking the medication.

That would equate to the loss of 150 minutes a week of slow-paced walking, Lee said.

"For an older population that's already pretty sedentary, that's a significant amount less exercise," he said. "Even moderate amounts of exercise can make a big difference."

Of some significance, the study also found that new statin users had the largest drop in physical activity. An increase in sedentary behavior, which is associated with all-cause mortality and also death from cardiovascular disease, was also observed in statin users.

Some previous studies with older adults and statins had found similar results, but those analyses were short-term. This research followed men for almost seven years after initial baseline studies were done, and compared changes in physical activity among users and non-users of statins. In parts of the experiments, men wore accelerometers for a week to track by the minute their level of activity.

"Given these results, we should be aware of a possible decrease in physical activity among people taking a statin," Lee said.

"This could decrease the benefit of the medication," he said. "If someone is already weak, frail, or sedentary, they may want to consider this issue, and consult with their doctor to determine if statin use is still appropriate."

This study was done with older men, and generalization of the findings to older women may not be appropriate, the researchers noted in their study.

The research was done by scientists from OSU; the Oregon Health & Science University; the Department of Veterans Affairs Medical Center in Portland, Ore.; the California Pacific Medical Center Research Institute in San Francisco; the Stanford Prevention Research Center; and the Department of Medicine at the University of California.

The study was supported by the National Institutes of Health and the Medical Research Foundation of Oregon.

The College of Pharmacy prepares students of today to be the pharmacy practitioners and pharmaceutical sciences researchers of tomorrow by contributing to improved health, advancing patient care and the discovery and understanding of medicines.

This research was supported by a number of grants from the National Institutes of Health, including U01 AR45580, U01 AR45614, U01 AR45632, U01 AR45647, U01 AR45654, U01 AR45583, U01 AG18197, U01 AG027810, and UL1 RR024140.

Related Publications

Share This Information To:
𝕏.com Facebook Reddit

Page Information, Citing and Disclaimer

Disabled World is an independent disability community founded in 2004 to provide news and information to people with disabilities, seniors, their family and carers. We'd love for you to follow and connect with us on social media!

Cite This Page (APA): David Stauth. (2014, June 11 - Last revised: 2015, February 20). Male Statin Use Associated with Less Exercise. Disabled World. Retrieved July 17, 2024 from www.disabled-world.com/medical/pharmaceutical/statin.php

Permalink: <a href="https://www.disabled-world.com/medical/pharmaceutical/statin.php">Male Statin Use Associated with Less Exercise</a>: Study finds use of statins in senior males is associated with less physical activity.

Disabled World provides general information only. Materials presented are never meant to substitute for qualified medical care. Any 3rd party offering or advertising does not constitute an endorsement.